The risk of diarrhea and colitis in patients with lung cancer treated with immune checkpoint inhibitors: a systematic review and meta-analysis
Background Immune checkpoint inhibitors (icis), including inhibitors of PD-1, PD-L1, and ctla-4, are relatively novel therapies for lung cancer, although their use might be limited by gastrointestinal toxicity. The aim of the present study was to determine the risk of diarrhea and colitis associated with icis in lung cancer and the rates of discontinuation because of those toxicities.
Methods Electronic databases were searched for prospective trials reporting the risk of diarrhea and colitis in patients with lung cancer treated with PD-1, PD-L1, and ctla-4 inhibitors. The incidences of diarrhea and colitis and their grades were assessed clinically using standardized reporting criteria. Pooled incidence and weighted relative risk estimates for diarrhea and colitis with 95% confidence intervals (cis) were estimated using a random effects model. The incidence of discontinuations for gi toxicity was also calculated.
Results Twenty-seven studies were included: sixteen studies with PD-1 inhibitors, nine studies with PD-L1 inhibitors, and four studies combining PD-based strategies with ctla-4 inhibitors. The incidence of all-grade diarrhea was 9.1% (95% ci: 7.8% to 10.5%) for anti–PD-1 therapy and 11.0% (95% ci: 7.5% to 14.5%) for anti–PD-L1 therapy. The incidence of all-grade colitis was 0.9% (95% ci: 0.4% to 1.3%) for anti–PD-1 therapy and 0.4% (95% ci: 0.0% to 0.8%) for anti–PD-L1 therapy. The relative risk for all-grade diarrhea was higher with combination anti–PD-1 and anti–ctla-4 than with anti–PD-1 monotherapy (relative risk: 1.61; 95% ci: 1.14 to 2.29). Anti–PD-1 therapy was discontinued in 4.1% of patients with diarrhea (95% ci: 0.7% to 7.4%) and in 35.7% of those with colitis (95% ci: 0.0% to 81.1%); combination therapy was discontinued in 10.1% of patients with diarrhea (95% ci: 4.8% to 15.4%) and in 39.9% of those with colitis (95% ci: 3.9% to 75.9%).
Conclusions Diarrhea is a relatively frequently encountered gi toxicity when ici therapy is used in lung cancer treatment. Colitis is less frequently encountered, although when it does occur, it often results in therapy discontinuation.